Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 77, NWS Omaha, NE

May 3, 2012Cuming County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 3, 2012, 8:10 PM CDT for Cuming County, Nebraska. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2012, 8:10 PM CDT (01:10 UTC)
Expired
May 3, 2012, 8:45 PM CDT
In force
35 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Cuming County, NE

The radar

The Omaha radar (KOAX), 87 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 8:25 PM CDTHAIL 18 N Beemer, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2202 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

414 
WUUS53 KOAX 040110
SVROAX

NEC039-040145-
/O.NEW.KOAX.SV.W.0077.120504T0110Z-120504T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
810 PM CDT THU MAY 3 2012

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CUMING COUNTY IN NORTHEAST NEBRASKA...

* UNTIL 845 PM CDT

* AT 807 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 
  NEAR PENDER...OR 35 MILES SOUTHWEST OF SIOUX CITY...AND MOVING 
  SOUTHEAST AT 5 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  BANCROFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR 
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY 
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED 
ROADWAYS.

&&

LAT...LON 4209 9682 4209 9656 4196 9656 4197 9688
      4209 9684
TIME...MOT...LOC 0107Z 269DEG 4KT 4204 9672 
WIND...HAIL <50MPH 1.00IN

$$

FOBERT
1 follow-up statement
671 
WWUS53 KOAX 040136
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
836 PM CDT THU MAY 3 2012

NEC039-040155-
/O.EXP.KOAX.SV.W.0077.000000T0000Z-120504T0145Z/
CUMING NE-
836 PM CDT THU MAY 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUMING COUNTY 
WILL EXPIRE AT 845 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  
HOWEVER PEA TO DIME SIZE HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH 
THIS SLOW MOVING THUNDERSTORM.

LAT...LON 4209 9682 4209 9656 4196 9656 4197 9688
      4209 9684
TIME...MOT...LOC 0135Z 269DEG 4KT 4204 9672 

$$

FOBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 5:29 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 3, 5:29 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
529 PM CDT THU MAY 3 2012

.AVIATION...
00Z TAFS FOR KOFK...KOMA AND KLNK.

SEVERAL BOUNDARIES...ONE FROM NEAR BVN-LCG...ANOTHER FROM OLU-TQE
AND ONE FROM JYR-LNK-OMA COULD PROVIDE FOCI FOR THUNDERSTORM
ACTIVITY THROUGH MID EVENING. THUS TEMPO MENTION OF TSRA WAS
CONTINUED AT KOMA AND KLNK. WOULD SUSPECT MUCH OF THE ACTIVITY
WILL WEAKEN OR SHIFT SE OF TAF SITES BY 03Z...BUT THE RISK COULD
LINGER A BIT LONGER. LATE TONIGHT RESIDUAL MOISTURE FROM RECENT
RAINS OR CONVECTION TONIGHT COULD ALLOW FOR FOG/STRATUS
DEVELOPMENT...ALTHOUGH IT SHOULD BURN OFF BY MID/LATE FRIDAY
MORNING.

CHERMOK

&&

.PREV DISCUSSION... /ISSUED 251 PM CDT THU MAY 3 2012/

SHORT TERM...TONIGHT. COMPLEXITY OF EVENING CONVECTIVE FORECAST
REMAINS HIGH WITH SEVERAL WEAK BOUNDARIES EXTENDING ACROSS THE
REGION. A FEW BOUNDARIES STICK OUT...THE FIRST OF WHICH IS THE
MAIN SYNOPTIC BOUNDARY EXTENDING SOUTHWESTERN NEBRASKA TOWARD
KOFK...KLCG AND JUST NORTH OF KSUX. SOUTH OF THIS...VERY MOIST
AIRMASS REMAINS IN PLACE ALLOWING FOR CONSIDERABLY INSTABILITY WITH
SFC TEMPS INTO THE MID TO UPPER 70S AND DEWPOINTS IN THE UPPER
60S. SECOND BOUNDARY TO MENTION IS LEFT OVER OUTFLOW BOUNDARY THAT
WAS ACROSS ERN KS/WRN MO...WHICH HAS NOW LIFTED NORTH INTO
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THE BIG QUESTION IS WHETHER
OR NOT IF/WHEN ANY CONVECTION WILL BE ABLE TO FORM ALONG THE
OUTFLOW BOUNDARY AS SHORT TERM MODELS CONTINUE TO INDICATE...LIKE
WAS THE CASE YESTERDAY. WEAK UPPER LEVEL SUPPORT IS FORECAST TO
PROGRESS INTO SOUTHEAST NEB AROUND 00Z AND COULD BE THE FOCUS TIME
FOR CONVECTIVE INITIATION ACROSS SOUTHEAST NEB. IF THAT
HAPPENS...IT WOULD PRIMARILY BE EVENING CONVECTION FOR OUR
FORECAST AREA AND THEN PUSHING SOUTHWARD INTO KANSAS AND MISSOURI.

KERN/DEWALD

MID TERM...FRIDAY THROUGH SUNDAY. A SOMEWHAT ACTIVE PERIOD WILL
REMAIN IN PLACE WITH ADDITIONAL CHANCES FOR CONVECTION. MUCH OF
FRIDAY WILL BE DRY...BUT ANOTHER FRONT MOVE SOUTHWARD OUT OF THE
DAKOTAS WILL LIKELY GENERATE AN MCS THAT BEGINS TO MOVE INTO
NORTHEAST NEBRASKA LATE FRIDAY AFTERNOON...BUT ESPECIALLY FRIDAY
NIGHT...WITH ANOTHER SEVERE THREAT WITH THAT ACTIVITY.

SATURDAY IS SETTING UP IN SIMILAR FASHION TO FRIDAY...THAT MUCH OF
THE DAY MAY BE DRY...BUT YET ANOTHER MCS IS LIKELY TO DEVELOP
ACROSS THE DAKOTAS...AND THEN MOVE INTO NORTHEAST NEBRASKA
SATURDAY AFTERNOON...AND ESPECIALLY SATURDAY NIGHT AS A COLD FRONT
BEGINS TO MOVE BACK INTO THE REGION. THERE WILL ALSO BE A SEVERE
THREAT WITH THIS ACTIVITY.

IT'S THIS COLD FRONT THAT BEGINS TO USHER IN COOLER AND DRIER AIR.
BELIEVE THERE COULD STILL BE A CHANCE OF THUNDERSTORMS SUNDAY
BEHIND THE FRONT THAT COULD LINGER THROUGH SUNDAY NIGHT.

LONG TERM...MONDAY THROUGH THURSDAY. IN GENERAL...PREFER A DRIER
SOLUTION THROUGH THE PERIOD WITH COOLER TEMPERATURES. LEFT IN A
SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY...BUT NOT OVERLY
CONFIDENT ABOUT THAT AT THIS TIME.

DEWALD

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, May 3, 5:05 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 PM CDT THU MAY 3 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-041215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
505 PM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS MUCH OF THE AREA
SOUTHEAST OF A LINE FROM ALBION TO WAYNE. SEVERAL WEAK BOUNDARIES
IN THE REGION COMBINED WITH HIGH INSTABILITY COULD CAUSE SEVERAL
OF THESE STORMS TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. IN ADDITION...THE POTENTIALLY SLOW MOVEMENT OF THE STORMS
COULD BRING ISOLATED LOCATIONS OF HEAVY RAIN. THE COVERAGE AND
INTENSITY OF THE THUNDERSTORMS SHOULD DECREASE BY LATE EVENING AND
SHIFT TO LOCATIONS FROM SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA.

ADDITIONAL THUNDERSTORMS COULD DEVELOP LATE FRIDAY AFTERNOON IN
NORTHEAST NEBRASKA GENERALLY NORTHWEST OF A LINE FROM COLUMBUS TO
WAYNE. THE STORMS WOULD DEVELOP ALONG A NEARLY STATIONARY FRONT
THAT IS FORECAST TO STRETCH FROM CENTRAL NEBRASKA INTO SOUTHEAST
SOUTH DAKOTA.  A FEW OF THESE STORMS COULD BECOME SEVERE AND
PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THUNDERSTORMS THAT DEVELOP ALONG THE FRONT IN OR NEAR NORTHEAST
NEBRASKA FRIDAY AFTERNOON COULD MOVE OR DEVELOP FARTHER SOUTHEAST
INTO THE REST OF EASTERN NEBRASKA AND WESTERN IOWA FRIDAY NIGHT.
SOME OF THIS ACTIVITY COULD BE SEVERE.

THIS FRONT WILL BEGIN TO PUSH SOUTHEAST ACROSS THE REGION LATE
SATURDAY INTO SUNDAY AND BRING ADDITIONAL THUNDERSTORMS TO THE
REGION. SEVERE STORMS ARE AGAIN POSSIBLE...ESPECIALLY FROM LATE
SATURDAY AFTERNOON THROUGH SATURDAY NIGHT. HEAVY RAIN IS ALSO
POSSIBLE. ISOLATED SEVERE STORMS ARE ALSO POSSIBLE SUNDAY
AFTERNOON IN FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA IF THE
FRONT SLOWS DOWN AND DOES NOT PUSH THROUGH THAT REGION UNTIL LATE
IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING SOUTHEAST OF AN
ALBION TO WAYNE LINE.

CHERMOK

In the hours before

Special weather statement, May 3, 7:05 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
705 PM CDT THU MAY 3 2012

NEZ015-040030-
THURSTON NE-
705 PM CDT THU MAY 3 2012

...SPECIAL WEATHER STATEMENT...

AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR PENDER...OR 26 MILES SOUTH OF
PONCA...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PEAS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WALTHILL...WINNEBAGO AND THURSTON.

THIS INCLUDES HIGHWAY 77 BETWEEN MILE MARKERS 164 AND 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4210 9642 4212 9680 4226 9681 4228 9653
      4228 9647
TIME...MOT...LOC 0001Z 258DEG 5KT 4218 9672

FOBERT
Local storm report, May 3, 7:44 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
744 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             5 E PENDER              42.11N 96.61W
05/03/2012  E1.00 INCH       THURSTON           NE   PUBLIC

            PEA TO QUARTER SIZED HAIL. LASTED FOR 10 MIN.

&&

CZAPOTOC
Local storm report, May 3, 7:49 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
749 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             3 E PENDER              42.11N 96.65W
05/03/2012  E1.25 INCH       THURSTON           NE   EMERGENCY MNGR

&&

CZAPOTOC
Local storm report, May 3, 7:50 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
750 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             6 E PENDER              42.11N 96.59W
05/03/2012  E0.75 INCH       THURSTON           NE   EMERGENCY MNGR

0747 PM     HEAVY RAIN       3 E PENDER              42.11N 96.65W
05/03/2012  E0.00 INCH       THURSTON           NE   EMERGENCY MNGR

            FIELDS FLOODING AND WATER OVER THE ROADS DUE TO HEAVY
            RAIN.

&&

CZAPOTOC
Local storm report, May 3, 8:01 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
801 PM CDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             S PENDER                42.11N 96.71W
05/03/2012  E0.75 INCH       THURSTON           NE   EMERGENCY MNGR

&&

CZAPOTOC

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:05 PM CDTSpecial Weather StatementOAXThurston25 min
May 3, 7:25 PM CDTSevere Thunderstorm WarningOAXThurston35 min
May 3, 7:54 PM CDTAreal Flood AdvisoryOAXCuming, Thurston2 hr
May 3, 8:01 PM CDTAreal Flood AdvisoryOAXPlatte119 min
May 3, 8:47 PM CDTSevere Thunderstorm WarningOAXDodge, Washington28 min
May 3, 11:06 PM CDTSpecial Weather StatementOAXRichardson39 min
May 3, 11:15 PM CDTSevere Thunderstorm WarningOAXRichardson45 min
May 4, 1:49 PM CDTSevere Thunderstorm WarningOAXKnox26 min
May 4, 2:12 PM CDTSevere Thunderstorm WarningOAXKnox42 min
May 4, 2:50 PM CDTSevere Thunderstorm WarningOAXKnox24 min
May 4, 3:35 PM CDTSpecial Weather StatementOAXKnox25 min
May 4, 4:20 PM CDTSpecial Weather StatementOAXKnox40 min
May 4, 5:39 PM CDTSpecial Weather StatementOAXPlatte36 min
May 4, 5:53 PM CDTSevere Thunderstorm WarningOAXPlatte52 min
May 4, 6:02 PM CDTSevere Thunderstorm WarningOAXBoone43 min
May 4, 6:11 PM CDTSevere Thunderstorm WarningOAXBoone, Madison, Platte34 min
May 4, 6:21 PM CDTSpecial Weather StatementOAXCuming24 min
May 4, 6:32 PM CDTSpecial Weather StatementOAXDodge28 min
May 4, 6:36 PM CDTSevere Thunderstorm WarningOAXColfax, Dodge39 min
May 4, 6:41 PM CDTSevere Thunderstorm WarningOAXColfax, Madison, Platte, Stanton36 min
May 4, 6:52 PM CDTSevere Thunderstorm WarningOAXDodge, Washington38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.